Vermont, 2003

Winter Weather in Vermont, April 3 to 4, 2003

April 3 to 4, 2003 · NWS BTV · 1 event in 1 county or zone

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. Moisture associated with a storm system which moved east from the Great Lakes region Thursday evening, April 3rd and Friday, April 4th, spread a mixture of light snow, sleet and freezing rain across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. Moisture associated with a storm system which moved east from the Great Lakes region Thursday evening, April 3rd and Friday, April 4th, spread a mixture of light snow, sleet and freezing rain across the area. Snow accumulations were 1 to 3 inches with extremely slippery roads. Numerous traffic accidents were reported, with a portion of I-89 closed for a time during the afternoon of Thursday, April 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 3, 5:30 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 5:30 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
530 AM EST THU APR 3 2003

...A LONG DURATION WINTER EVENT TO AFFECT FA THRU EARLY SAT...

COORD WITH ALY...BUF AND GYX.

WX FOCUS: STG STNRY FNT ACRS NRN MS RVR VLY-OH RVR VLY-PA-NJ WITH
20S/30S ALG CNDN BDR (EVEN TEENS WITH NEG DEWPOINTS JUST N OF YQB)
WITH 50S/60S IN OH RVR VLY/PA AFT DAYTIME HIGHS IN 70S/80.

THIS HAS AND WL BE THE FOCUS FOR PCPN FOR THE NXT SVRL DAYS WITH
SHARP N TO S CONTRASTS OF SENSIBLE WX CONDS EVEN WITHIN FA.

CRNT: COMPOSITE RDR SHWS BAND OF -SN FM ONTARIO SE ACRS ADRNDKS AND
SC VT. THIS IS ASSOC WITH WEAK DISTURBANCE AND H8 FGEN THAT ETA
DEPICTS NICELY AND HAS ABATING TOWARD DAWN.

MDL BEHAVIOR: MDL TO MDL AND RUN TO RUN CONSISTENCY HAS BEEN LACKING
BUT ETA HAS HNDLD THE ARCTIC HIGH AND SOUTHWARD PUSH OF FNTL BNDRY
BETTER THAN OTHER MDLS (IT INDICATED THIS BOTH MON/TUE). ERLR MDL
SOLNS OF A SRN STREAM SFC LOW AFFECTING FA LATE SAT/SAT NGT HAS
BACKED OFF WITH MORE ENERGY DEVOTED TO INITIAL SYSTEM WHICH IN TURN
LKLY ALLOWING FOR MORE DVLPMNT AND THIS WUD FVR LATEST GFS WHICH
BRINGS STORM TRACK ACRS FA SAT. ETA DVLPS ELONGATED SFC LOW DUE TO
BETTER DEPICTED COLD AIR WEDGING OFF SNE/NY THUS FLATTER/COLDER.
ANTHR ??? IS ETA HAS THE STGR H3 JET DYNAMICS WITH A COUPLED JET
STRUCTURE ACRS OH RVR VLY AT 00Z SAT.

CRITICAL PTYPE PARAMETERS DIFFER UP TO 150M ALG SRN FA BNDRY BUT EVEN
MILDEST SCENARIO PLACES MOST OF FA INTO A WINTER EVENT RATHER THAN
A FLOOD EVENT...THRU 12Z SAT THEN SOME CHANGES PSBL DEPENDING ON SFC
LOW TRACK.

QPF FIELDS: ETA MOST GENEROUS WITH 1-2+ ACRS FA FOR ENTIRE EVENT WITH
GFS RANGING FM 0.5-2+ N TO S ALTHOUGH WITH FURTHER N TRACK WUD XPCT
WAA/OVERRUNNING QPF TO BE SHIFTED FURTHER N THAN DEPICTED. GFS ALSO
HAS SCNDRY MAX ASSOC WITH H7 DEFORMATION BAND ACRS ONTARIO DUE TO
STRONGER SFC LOW.

THERE APPEARS TO BE TWO/THREE PARTS WITH THIS SYSTEM. PART 1...ASSOC
WITH SOME MID-LVL S/W ACTVTY AND DECENT H8 FGEN FM AFT 00Z FRI-12Z
FRI. PART 2...STGR WAA/OVERRUNNING AS FLOW BACKS WSW AND MORE S/W
ENERGY BTWN 18Z/FRI-06Z SAT. PART 3...H5 TROF...SFC REFELCTION...JET
DYNAMICS AND INCREASING H7/H8 WAA ACCNTS FOR PSBLY THE HEAVIEST QPF
AND MOST SUSPECT PTYPE.

IM STL ON THE FENCE ABT A WATCH AND HAVE MORE TO ADD TO THIS DISC
BUT WANTED TO SEND THIS OUT FOR FURTHER COORD AND ALLOW ME TO JUMP
INTO GRIDS.

***UPDATED SECTION BELOW***

SOME 00Z BUFKIT DATA SHWS GENERAL 1-1.5 QPF WITH CNDN BDR ZONES
NEARLY ALL SNOW...CENT FA ABT 1 SNOW/0.5 SLEET AND SRN FA 0.5
SNOW/1.0 SLEET-FZRA. IVE GONE CONSERVATIVE ON THE SNOWFALL AMOUNTS
IN THE ZONES FOR TWO REASONS...UNCERTAINTY ABOUT SLEET AND THAT WL
OBVIOUS TRIM ACCUM BUT ALSO APRIL SNOWS DIFFICULT TO ACCUMULATE DRG
DAYTIME (RADIATIVE EFFECTS). LASTLY...WORDED THIRD PERIOD AS ADDTNL
ACCUM VS. STORM TOTAL SINCE ADDTNL ACCUM LIKELY IN 4TH PERIOD AND
ADDED THAT VERBAGE TO FCST...OTHERWISE TOO CONFUSING PUTTING STORM
TOTAL WITH ADDTNL ACCUMULATIONS XPCTD IN FOLLOWING PERIOD.

I GUESS I SAID IT ALL BEFORE ANYWAY...BUT HAVE DECIDED AGAINST A
WATCH FOR LATE TONIGHT THROUGH SATURDAY FOR SEVERAL REASONS BUT CUD
SEE ONE ISSUED IN THE MRNG UPDATE OR BFR THE END OF THE SHIFT AFT
DIGESTING THE 06Z GUIDANCE.

THE MAIN REASON IS SOMEWHAT SKEPTICAL OF AMT OF PCPN FM THE INITIAL
H8 FGEN LATE TNGT/ERLY FRI AS ERLR MDL RUNS HAVE OVERDONE PRVS WEAK
IMPULSES. HOWEVER...THAT BEING SAID...THERE IS MORE MID LVL SUPPORT
IN THE FORM OF WEAK VORT MAXES MVG ACRS/OVR STNRY FNT AND JUST
LOOKING AT 06Z GFS/META...MORE PCPN BEING GENERATED.

ALSO...CENT/SRN FA MORE LKLY AFFECTED THAN NRN FA AS TIGHT GRADIENT
TNGT WITH A MORE WESTERLY FLOW...BUT THAT WL CHANGE FRI/FRI NGT/SAT.
LONG DURATION EVENT WL REQUIRE HIGHER 24 HOUR THRESHOLDS BUT THIS
EVENT IS ALSO UNSEASONABLE.

COORD WITH NEIGHBORING OFFICES AND BUF ONLY NEIGHBOR TO HEADLINE ATTM
BUT EVENT STARTS ERLR THERE AND VRY SHARP GRADIENT ALG SRN BDR ZONES
BTWN WINTER STORM AND POSSIBLE FLOODING.

SORRY FOR THE DELAY IN PRODUCTS...VRY COMPLICATED WX EVENT AND FINE
DETAILS TAKE A BIT LONGER IN GFE.

LOCAL OFFICIALS/EMERGENCY MANAGERS: THIS WILL BE A LONG DURATION
EVENT LATE THURSDAY THROUGH SATURDAY (>=36 HOURS) WITH ROUNDS OF
STEADIER/HEAVIER PRECIPITATION AND VARYING PRECIPITATION TYPES.

FUTURE WATCHES/WARNINGS/ADVISORIES WILL LIKELY BE ISSUED LATER
TODAY.

SPSBTV HAS ALREADY BEEN ISSUED.

.BTV...NONE.

SLW
Hazardous weather outlook, Apr 3, 4:59 AM EST, 7 hours 1 minute before
NYZ026>031-034-035-VTZ001>012-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
459 AM EST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STATIONARY FRONT WILL REMAIN JUST SOUTH OF THE REGION THROUGH
SATURDAY. WAVES OF LOW PRESSURE RIDING ALONG THIS FRONT WILL PROVIDE
THE FOCUS FOR WIDESPREAD WINTRY CONDITIONS TO DEVELOP LATER TONIGHT
THROUGH SATURDAY AFTERNOON. A MIXTURE OF SNOW...SLEET...AND FREEZING
RAIN WILL DEVELOP ACROSS THE AREA LATER TONIGHT...AND CONTINUE
THROUGH MUCH OF FRIDAY AND INTO SATURDAY. FROM SUNDAY ONWARDS...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT SPOTTERS MAY BE
SOLICITED FOR SNOW/SLEET REPORTS FRIDAY INTO SATURDAY.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Chittenden

When
April 3, 12:00 PM EST to April 4, 2:00 AM EST
Where
Chittenden forecast zone
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350868.